Massachusetts, 2016Heavy Snow and Strong Wind in Massachusetts, December 29, 2016
December 29, 2016 · NWS BOX · 8 events in 6 counties and zones
Low pressure moved from Long Island across southeastern Massachusetts on the 29th and then rapidly deepened as it moved northeastward into the Gulf of Maine overnight on the 30th. Precipitation was mainly rain along the Boston-Providence corridor.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved from Long Island across southeastern Massachusetts on the 29th and then rapidly deepened as it moved northeastward into the Gulf of Maine overnight on the 30th. Precipitation was mainly rain along the Boston-Providence corridor. However 3 to 6 inches of snow was common in western and central Massachusetts, with 5 to 7 inches in the slopes of the Berkshires and up to 8 to 11 inches in the higher terrain of northern Worcester County.
As the storm intensified, thundersnow occurred in Boston on the evening of the 29th. Strong winds occurred behind the storm during the overnight hours, causing scattered tree and power line damage, with gusts mainly in the 30-50 mph range.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Dec 29, 10:03 AM EST, 57 minutes earlier.
Area forecast discussion, Dec 29, 10:03 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
1003 AM EST Thu Dec 29 2016
.SYNOPSIS...
Low pressure developing along the Delmarva coastline will move
across southeast Massachusetts this evening. It will then rapidly
deepen as it heads north toward the Maine coast tonight and over
eastern Quebec on Friday. It will bring heavy snow to portions of
western and northern Massachusetts into this evening and will be
followed by strong westerly wind gusts behind the storm overnight
into Friday. As the low exits the region, dry conditions return
with windy and colder conditions Friday into Saturday. Another low
may bring a period of light rain and/or snow into New Year's Eve.
Milder temperatures and periods of unsettled weather may move
across the region through the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
10 am radar shows light snow moving into Western MA and Western
CT. Heavier pcpn is moving northeast across New York City and the
New Jersey coastline. Movement of the pcpn is about as expected,
and will fill in across Southern New England during the midday
hours with heavier pcpn during the afternoon/evening.
Temperatures at 9 am were 3-4 degrees cooler than forecast in the
interior and 3-4 degrees warmer than forecast along the coastline.
This may keep the pcpn as snow an hour or two longer in the
interior, allowing opportunity for another inch or so
accumulation.
Projected tracks of the low center from overnight ranged from the
I-95 corridor per the GFS and Nantuket/Outer Cape Cod on the
ECMWF. This has been consistant for the past 24 hours. With the
projected tracks of the center, the warming trend through the day
still looks correct. So no change in the forecast and no changes
to headlines for the winter weather.
Strong southeast winds will be blowing at 50-60 mph above the
surface over the Cape and Islands later this afternoon, but
models do not show much mixing there this afternoon, compared to
the strong winds tonight on the back side of the storm.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...
Low pressure over southeast New England will race northeastward
and bomb out by over 20 millibars in 6 hours tonight. The quick
motion means that precipitation should come to an abrupt end...
most likely by 9 or 10 AM but certainly by midnight. The winter
headlines are still technically in effect until 4 AM, but this
may be shortened in subsequent issuances. Any rain in the early
evening should change to a brief burst of snow...which could dump
an additional inch or two in central and northeastern MA.
The main story for tonight, however, will be the wind. Have
converted the High Wind Watch for northeastern MA to a Wind
Advisory and expanded it to include all of eastern and central MA
and RI. As the low deepens from 990 to 970 mb by 1 AM Fri in
eastern Maine, west-southwest to west-northwest winds will gust to
40-55 mph across the Advisory area. The strongest winds are
expected in the 10 PM to 3 AM time frame. The highest gusts will
be in northeast MA, especially over Cape Ann. It is possible that
a High Wind Warning may be needed in case wind gusts of 60+ mph
become likely. Even with 50 to 55 mph gusts from Boston through
the north shore, there could be several trees, tree limbs, and
wires downed, causing some power outages.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Highlights...
* Expect a cold New Year's Eve with a mix of light rain and/or
snow
* Milder temperatures return early next week, bringing a chance
for more light rain with some mixed precipitation
Overview...
After the H5 long wave trough exits to Maine and the Maritimes
Friday, the 00Z model suite keeps a fairly progressive mid level
steering pattern in place across the northern tier states. Noting
a short wave crossing the region through this weekend with another
period of light precipitation. Ridging builds over the eastern
seaboard early next week in response to a digging trough across
the west coast. This will put the region into a SW flow aloft,
which may bring a series of weak weather systems across the region
from late Monday through Wednesday. May see mixed wintry
precipitation during the nighttime hours with marginal
temperatures.
Used a blend of available guidance for most of the forecast
package, though blended over to ensemble guidance for the Monday-
Wednesday timeframe due to timing and track issues in model
resolution.
Details...
Friday through Saturday...Strong W-NW wind gusts of 35-45 kt for
Friday morning, highest along the immediate E coast, then should
slowly diminish during the day. Wind advisories likely continue
for most areas, especially along the coast and higher inland
terrain. May see some lingering snow showers across the east
slopes of the Berkshires through Friday afternoon. Skies will
average out partly cloudy skies across the region, though more
clouds will linger across the Berkshires into early Saturday.
High pressure ridge will build E, pushing into the region
Saturday. Winds will diminish Friday night, allowing for colder
air to move in. it will be a dry but chilly day on Saturday.
Clouds will increase Saturday afternoon.
Saturday night and Sunday...A fast moving, clipper type system
and associated H5 short wave will move from the Great Lakes into
the Saint Lawrence River valley. With light SW winds in place,
will see somewhat milder temperatures but readings will be at or
below freezing. So PTYPE should be mainly snow, though -RN/-SN
along the immediate coast. Weak system with lack of precip due to
land trajectory as well as distance away from the region, so
expect little if any snow and/or rainfall mainly 0.1 inches or
less melted. Precip will taper off after ringing in the New Year,
ending by daybreak Sunday. High pressure bubble will move across
Sunday afternoon and night.
Monday through Wednesday...Expect high pressure to push NE into
the Maritimes during Monday as H5 ridge builds E of the region.
The SW flow at the surface and aloft will bring some moisture from
the Gulf of Mexico, along with a weak surface system. The low will
cross the eastern Great Lakes and western NY Tuesday
afternoon/night, pushing its associated front offshore. Will see a
brief break in the precip Tue night, then some question on timing
of another possible short wave moving out of the Great Lakes on
Wed. May see another round of rain sometime on Wednesday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/...
Today and tonight...Moderate confidence.
VFR conditions early this morning will lower to IFR in lowering
CIGS. Will see snow along and NW of an ASH-ORH-BDL line and
mainly rain along and SE of a Newburyport-BVY-SFZ-IJD line. Snow
will likely mix/change to rain and then back to snow in between.
Increasing easterly wind along the MA coast this afternoon and
then strong westerly wind gusts, likely 40-45 knots across the
eastern half of MA and all of RI tonight. Cannot rule out 50 kt
gusts in northeast MA from KBOS to Cape Ann, mainly in the 03Z-
08Z time frame.
KBOS TAF...Moderate confidence.
KBDL TAF...Moderate confidence.
Outlook /Friday through Monday/...
Friday...High confidence. Mainly VFR conditions. May see brief MVFR
CIGS/VSBYS across east slopes of the Berkshires in scattered -SHSN.
W winds gusting to 35-45 kt through midday Friday across E coastal
and N MA, with gusts up to 25-30 kt elsewhere, The winds will lower
somewhat Friday night, then diminish after midnight across inland
areas. CIGS lowering to MVFR across the higher inland terrain Fri
night.
Saturday...Moderate confidence. Mainly VFR through midday, then
will see MVFR conditions develop from W-E with -SN developing. May
see IFR VSBYS at times, mainly over the higher inland terrain.
Will see mixed -RNSN along immediate south coast. Conditions
slowly improve after 06Z across western areas. West winds gusting
to 25-30 kt Sat morning across Cape Cod and the islands, then
should diminish.
Sunday...Moderate confidence. VFR conditions through most of Sunday
into Sunday night. May see MVFR-IFR conditions push into lower CT
valley in mixed precipitation after 06Z Mon.
Monday...Low confidence, mainly due to timing issues. Mainly VFR.
Some periods of MVFR conditions in mixed precipitation changing to
all rain during Monday night as temperatures slowly rise.
&&
.MARINE...
Forecaster Confidence Levels.
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Tonight/... Moderate confidence.
This afternoon...
Storm Warnings continue for the eastern MA waters with Gale
Warnings along the south coastal waters. Gale Warnings are in
effect for Boston Harbor and Narragansett Bay as well. Will need
to monitor for a potential upgrade to Storm Warnings for Boston
Harbor.
Increasing southeast winds this afternoon reaching gale force
late. Much stronger winds will be aloft, but we are not expecting
these to come down to the sea surface ahead of the developing
storm system. Seas will likely build to at least 8 to 12 feet
over the outer coastal waters late this afternoon.
Tonight...
low pressure will rapidly intensify, deepening 20 mb in just 6
hours...as it moves from southeast New England to eastern Maine.
Very strong winds behind this storm will mix to the surface. We
are expecting gusts to 50-55 knots over the eastern MA coastal
waters. Seas will build to 12 ft over the coastal waters with up
to 17 or 18 ft just to the east, toward Georges Bank.
Outlook /Friday through Monday/...
Moderate confidence through the period.
Friday and Friday night...W winds gusting up to 35-50 KT during
the morning, highest on the eastern outer waters, then slowly
diminishing during the afternoon. Expect gale force gusts to
continue into Friday night for some of the coastal waters, but
should lower to Small Crafts mainly after midnight. Seas will
slowly subside through Fri night.
Saturday...Will still see small craft criteria winds with seas at
or above 5 ft. As winds shift to SW Saturday night, will see gusts
up to 35 kt again.
Sunday...Small craft criteria gusts continue along with
seas at or above 5 ft.
Sunday night into Monday...Winds and seas gradually diminish as a
high pressure moves across the waters. May see a few gusts to 25
kt early Sunday night on the outer waters.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Wind Advisory from 7 PM this evening to 6 AM EST Friday for
MAZ004>007-012>024-026.
Winter Weather Advisory until 4 AM EST Friday for MAZ011-012.
Winter Storm Warning until 4 AM EST Friday for MAZ002>004-
008>010-026.
RI...Wind Advisory from 7 PM this evening to 6 AM EST Friday for
RIZ001>008.
MARINE...Gale Warning from 7 PM this evening to 7 PM EST Friday for
ANZ232>237-255-256.
Gale Warning from 7 PM this evening to noon EST Friday for
ANZ230.
Storm Warning from 7 PM this evening to noon EST Friday for
ANZ231-251.
Storm Warning from 7 PM this evening to 7 PM EST Friday for
ANZ250-254.
&&
SYNOPSIS...WTB/EVT/GAF
NEAR TERM...WTB/EVT/GAF
SHORT TERM...GAF
LONG TERM...EVT
AVIATION...EVT/GAF
MARINE...WTB/EVT/GAFHazardous weather outlook, Dec 29, 4:31 AM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
431 AM EST THU DEC 29 2016
MAZ002-003-008>010-300945-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
431 AM EST THU DEC 29 2016
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ005>007-013>024-RIZ001>008-300945-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
431 AM EST THU DEC 29 2016
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS...
NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...AND
RHODE ISLAND.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ004-026-300945-
NORTHERN WORCESTER MA-NORTHERN MIDDLESEX MA-
431 AM EST THU DEC 29 2016
...WINTER STORM WARNING IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST FRIDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS AND
EASTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
WINTER STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CTZ002>004-300945-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
431 AM EST THU DEC 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.
.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MAZ012-300945-
SOUTHERN WORCESTER MA-
431 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST FRIDAY...
...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 6 AM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MAZ011-300945-
EASTERN HAMPDEN MA-
431 AM EST THU DEC 29 2016
...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MASSACHUSETTS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ232>237-255-256-300945-
NANTUCKET SOUND-VINEYARD SOUND-BUZZARDS BAY-RHODE ISLAND SOUND-
NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
431 AM EST THU DEC 29 2016
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ250-254-300945-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
431 AM EST THU DEC 29 2016
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 PM EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ231-251-300945-
CAPE COD BAY-MASSACHUSETTS BAY AND IPSWICH BAY-
431 AM EST THU DEC 29 2016
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
STORM WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ230-300945-
BOSTON HARBOR-
431 AM EST THU DEC 29 2016
...GALE WARNING IN EFFECT FROM 7 PM THIS EVENING TO NOON EST
FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON
YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON
YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON
In the hours before
Special weather statement, Dec 29, 5:05 AM EST, 5 hours 55 minutes before
Special Weather Statement
National Weather Service Taunton MA
505 AM EST Thu Dec 29 2016
CTZ002>004-291600-
Hartford CT-Tolland CT-Windham CT-
Including the cities of...Hartford...Windsor Locks...Union...
Vernon...Putnam...Willimantic
505 AM EST Thu Dec 29 2016
...Accumulating snow across the high terrain of northeast
Connecticut later this morning before changing to rain by early
afternoon and perhaps back to snow before ending later this
evening...
Snow is expected to overspread the region between 8 and 10 am this
morning. The snow will quickly change to rain by afternoon in the
lower elevations with accumulations of a coating to 1 inch possible.
Across the higher terrain...snow will persist into early afternoon
before changing to rain. Accumulations of 1 to 3 inches are likely
with localized 4 inch amounts possible at elevations over 1000
feet.
The rain may end as a brief burst of snow this evening, which may
result in an additional inch of accumulation.
Untreated roads will become snow covered and slippery across the
high terrain later this morning and perhaps again this evening.
MAZ005-006-291600-
Central Middlesex MA-Western Essex MA-
Including the cities of...Framingham...Lowell...Lawrence
505 AM EST Thu Dec 29 2016
...1 to 3 inches of snow possible along and northwest of a
Lawrence to Bedford line with some higher amounts possible west
of Lowell near the New Hampshire border...
Snow is expected to develop by late morning and then quickly
change to rain in most locations by early afternoon. Rain is then
expected to continue through late afternoon. The rain will likely
end as a brief burst of snow especially near the New Hampshire
border.
Snow accumulations of 1 to 3 inches are likely along and to the
northwest of a Lawrence to Bedford line. Localized 4 to 5 inch
amounts may occur west of Lowell near the New Hampshire border.
Untreated roads may become snow covered and slippery, particularly
this evening near the New Hampshire border.
FRANK
Heavy Snow, Western Franklin
- When
- December 29, 11:00 AM EST to 10:00 PM EST
- Where
- Western Franklin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.583, -72.592 (the zone’s center; the record gives no point)
Snowfall totals ranged from 5.5 to 7.0 inches in western Franklin County.
Heavy Snow, Northern Worcester
- When
- December 29, 11:00 AM EST to 10:00 PM EST
- Where
- Northern Worcester forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to nearly 11 inches in northern Worcester County. A Cooperative Observer reported 10.8 inches in Fitchburg. Other representative reports included 10 inches in Rutland (amateur radio), 8.2 inches in Ashburnham (Cooperative Observer), and 6 inches in Leominster (CoCoRaHS).
Heavy Snow, Western Hampshire
- When
- December 29, 11:00 AM EST to 10:00 PM EST
- Where
- Western Hampshire forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.340, -72.664 (the zone’s center; the record gives no point)
We received numerous reports (amateur radio, social media, CoCoRaHS, and Cooperative Observer) of around 6 inches of snowfall in the towns of western Hampshire County. These included 5.9 inches in Worthington, 6.0 inches in Goshen, 6.0 inches in Huntington, and 6.2 inches in Plainfield.
Heavy Snow, Western Hampden
- When
- December 29, 11:00 AM EST to 9:00 PM EST
- Where
- Western Hampden forecast zone
- Reported by
- Amateur Radio
- Coordinates
- 42.135, -72.632 (the zone’s center; the record gives no point)
Close to six inches of snow... 5.5 inches...was reported in Chester, MA in the slopes of the Berkshires. Lesser amounts were reported farther east in western Hampden County.
Heavy Snow, Northwest Middlesex County
- When
- December 29, 11:00 AM EST to 10:00 PM EST
- Where
- Northwest Middlesex County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Snowfall totals ranged from 6 to nearly 8 inches in northwest Middlesex County. In Pepperell, 6 inches was reported by a trained spotter...with 7.2 inches reported in Ashby. In West Townsend 7.7 inches was reported by a Cooperative Observer.
Strong Wind, Western Middlesex
- When
- December 29, 9:04 PM EST to 11:16 PM EST
- Where
- Western Middlesex forecast zone
- Measured
- 29 kt (33 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Gusty winds behind the storm caused some damage. In Billerica, a tree was down on Pollard Street, wires were reported down near Elizabeth Road, and a large branch was down on Springs Road. In Tyngsboro, a large tree and several tree limbs were reported down. Wind gusts were estimated to be only 30-35 mph, but it may be partially due to the weight of the freshly fallen snow.
Strong Wind, Northwest Middlesex County
- When
- December 29, 10:14 PM EST
- Where
- Northwest Middlesex County forecast zone
- Measured
- 29 kt (33 mph) estimated gust
- Property damage
- $300
- Reported by
- Amateur Radio
- Coordinates
- 42.486, -71.392 (the zone’s center; the record gives no point)
Gusty winds behind the storm, in combination with the weight of freshly fallen snow, caused downed power lines on Spaulding Street in Townsend, MA. Wind gusts were estimated between 30 and 35 mph.
Strong Wind, Northern Worcester
- When
- December 29, 10:18 PM EST to 10:42 PM EST
- Where
- Northern Worcester forecast zone
- Measured
- 29 kt (33 mph) estimated gust
- Property damage
- $600
- Reported by
- Amateur Radio
- Coordinates
- 42.351, -71.908 (the zone’s center; the record gives no point)
Gusty winds behind the storm caused some damage. In Rutland, a tree was down on Glenwood Road. In Barre, a tree was reported down on Granger Road. Wind gusts were estimated to be only 30-35 mph, but it may be partially due to the weight of the freshly fallen snow.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Florida, December 29, 20161 death · 1 event
- Tornado and Damaging Winds in Georgia, December 29, 2016$71,000 · EF1 · 4 events
- Lake-Effect Snow in New York, December 29 to 31, 2016$117,000 · 7 events
- Lake-Effect Snow in Pennsylvania, December 29 to 30, 2016$150,000 · 1 event
- Winter Storm in Vermont, December 29 to 30, 2016$60,000 · 6 events
- Heavy Snow and Winter Weather in West Virginia, December 29 to 30, 2016$15,000 · 8 events
- Heavy Snow in New Hampshire, December 29 to 30, 201614 events
- Heavy Snow in Maine, December 29 to 30, 201614 events
- High Surf in Hawaii, December 29 to 31, 201613 events
- Winter Storm and High Wind in Maine, December 29 to 30, 201652 kt wind · 13 events
- Winter Weather in New York, December 29, 201612 events
- High Wind in Wyoming, December 29 to 30, 201651 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 670650, 670651, 670652, 670653, 670654, 670655, 670657, 670656.